Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Singular reduction of Dirac structures


Authors: M. Jotz, T. S. Ratiu and J. Śniatycki
Journal: Trans. Amer. Math. Soc. 363 (2011), 2967-3013
MSC (2010): Primary 70H45, 70G65, 70G45, 53D17, 53D99
DOI: https://doi.org/10.1090/S0002-9947-2011-05220-7
Published electronically: January 10, 2011
MathSciNet review: 2775795
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The regular reduction of a Dirac manifold acted upon freely and properly by a Lie group is generalized to a nonfree action. For this, several facts about $ G$-invariant vector fields and one-forms are shown.


References [Enhancements On Off] (What's this?)

  • 1. J.M. Arms, R.H. Cushman, and M.J. Gotay.
    A universal reduction procedure for Hamiltonian group actions.
    In The Geometry of Hamiltonian Systems (Berkeley, CA, 1989), volume 22 of Math. Sci. Res. Inst. Publ., pages 33-51. Springer, New York, 1991. MR 1123275 (92h:58059)
  • 2. N. Aronszajn.
    Subcartesian and subriemannian spaces.
    Notices Amer. Math. Soc., 14:111, 1967.
  • 3. E. Bierstone.
    Lifting isotopies from orbit spaces.
    Topology, 14(3):245-252, 1975. MR 0375356 (51:11551)
  • 4. G. Blankenstein.
    Implicit Hamiltonian Systems: Symmetry and Interconnection.
    Ph.D.Thesis, University of Twente, 2000.
  • 5. G. Blankenstein and T.S. Ratiu.
    Singular reduction of implicit Hamiltonian systems.
    Rep. Math. Phys., 53(2):211-260, 2004. MR 2068644 (2005k:37126)
  • 6. G. Blankenstein and A.J. van der Schaft.
    Symmetry and reduction in implicit generalized Hamiltonian systems.
    Rep. Math. Phys., 47(1):57-100, 2001. MR 1823009 (2002e:37083)
  • 7. K. Buchner, M. Heller, P. Multarzyński, and W. Sasin.
    Literature on differential spaces.
    Acta Cosmologica, 19:111-129, 1993.
  • 8. H. Bursztyn, G.R. Cavalcanti, and M. Gualtieri.
    Reduction of Courant algebroids and generalized complex structures.
    Adv. Math., 211(2):726-765, 2007. MR 2323543 (2009d:53124)
  • 9. T.J. Courant.
    Dirac manifolds.
    Trans. Amer. Math. Soc., 319(2):631-661, 1990. MR 998124 (90m:58065)
  • 10. T.J. Courant and A. Weinstein.
    Beyond Poisson structures.
    In Action hamiltoniennes de groupes. Troisième théorème de Lie (Lyon, 1986), volume 27 of Travaux en Cours, pages 39-49. Hermann, Paris, 1988. MR 0951168 (89h:58054)
  • 11. R. Cushman and J. Śniatycki.
    Differential structure of orbit spaces.
    Canad. J. Math., 53(4):715-755, 2001. MR 1848504 (2002j:53109)
  • 12. R.H. Cushman.
    Reduction, Brouwer's Hamiltonian, and the critical inclination.
    Celestial Mech., 31(4):401-429, 1983. MR 737806 (85i:70015)
  • 13. J.J. Duistermaat.
    Dynamical systems with symmetry.
    Available at http://www.math.uu.nl/ people/duis/.
  • 14. J.J. Duistermaat and J.A.C. Kolk.
    Lie Groups.
    Universitext. Berlin: Springer. viii, 344 pp., 2000. MR 1738431 (2001j:22008)
  • 15. R.L. Fernandes, J.-P. Ortega, and T.S. Ratiu.
    The momentum map in Poisson geometry.
    American Journal of Mathematics, 131:1261-1310, 2009. MR 2555841
  • 16. M. Jotz and T.S. Ratiu.
    Dirac and nonholonomic reduction.
    Preprint, arXiv:0806.1261v2, 2008.
  • 17. M. Jotz and T. S. Ratiu, Induced Dirac structure on isotropy type manifolds., arXiv:1008.2280v1, to appear in ``Transformation groups'' (2010).
  • 18. -, Optimal Dirac reduction., arXiv:1008.2283v1 (2010).
  • 19. M. Jotz, T.S. Ratiu, and M. Zambon, Invariant frames for vector bundles and applications., Preprint (2010).
  • 20. P. Libermann and C.-M. Marle.
    Symplectic Geometry and Analytical Mechanics. Transl. from the French by Bertram Eugene Schwarzbach.
    Mathematics and its Applications, 35. D. Reidel Publishing Company, Dordrecht, a member of the Kluwer Academic Publishers Group. XVI, 526 pp., 1987. MR 882548 (88c:58016)
  • 21. T. Lusala and J. Śniatycki.
    Stratified subcartesian spaces.
    arXiv:0805.4807v1, To appear in Canad. Math. Bull.
  • 22. J.E. Marsden and T.S. Ratiu.
    Reduction of Poisson manifolds.
    Lett. Math. Phys., 11(2):161-169, 1986. MR 836071 (87h:58067)
  • 23. J.E. Marsden and A. Weinstein.
    Reduction of symplectic manifolds with symmetry.
    Rep. Math. Phys., 5:121-130, 1974. MR 0402819 (53:6633)
  • 24. H. Matsumura.
    Commutative Algebra, volume 56 of Mathematics Lecture Note Series.
    Benjamin/Cummings Publishing Co., Inc., Reading, Mass., second edition, 1980. MR 575344 (82i:13003)
  • 25. J.-P. Ortega and T.S. Ratiu.
    Momentum Maps and Hamiltonian Reduction.
    Progress in Mathematics (Boston, Mass.) 222. Boston, MA: Birkhäuser. xxxiv, 497 pp., 2004. MR 2021152 (2005a:53144)
  • 26. R.S. Palais.
    On the existence of slices for actions of non-compact Lie groups.
    Ann. of Math. (2), 73:295-323, 1961. MR 0126506 (23:A3802)
  • 27. M.J. Pflaum.
    Analytic and Geometric Study of Stratified Spaces, volume 1768 of Lecture Notes in Mathematics.
    Springer-Verlag, Berlin, 2001. MR 1869601 (2002m:58007)
  • 28. G.W. Schwarz.
    Smooth functions invariant under the action of a compact Lie group.
    Topology, 14:63-68, 1975. MR 0370643 (51:6870)
  • 29. R. Sikorski.
    Abstract covariant derivative.
    Colloq. Math., 18:251-272, 1967. MR 0222799 (36:5849)
  • 30. R. Sikorski.
    Differential modules.
    Colloq. Math., 24:45-79, 1971/72. MR 0482794 (58:2845)
  • 31. R. Sikorski.
    Wsteep do geometrii różniczkowej.
    Państwowe Wydawnictwo Naukowe, Warsaw, 1972.
    Biblioteka Matematyczna, Tom 42. [Mathematics Library, Vol. 42]. MR 0467544 (57:7400)
  • 32. J. Śniatycki.
    Integral curves of derivations on locally semi-algebraic differential spaces.
    Discrete Contin. Dyn. Syst., (suppl.):827-833, 2003.
    Dynamical systems and differential equations (Wilmington, NC, 2002). MR 2018191 (2004m:37102)
  • 33. J. Śniatycki.
    Orbits of families of vector fields on subcartesian spaces.
    Ann. Inst. Fourier (Grenoble), 53(7):2257-2296, 2003. MR 2044173 (2005k:53160)
  • 34. P. Stefan.
    Accessibility and foliations with singularities.
    Bull. Amer. Math. Soc., 80:1142-1145, 1974. MR 0353362 (50:5846)
  • 35. P. Stefan.
    Accessible sets, orbits, and foliations with singularities.
    Proc. London Math. Soc. (3), 29:699-713, 1974. MR 0362395 (50:14837)
  • 36. P. Stefan.
    Integrability of systems of vector fields.
    J. London Math. Soc. (2), 21(3):544-556, 1980. MR 577729 (81h:49026)
  • 37. H.J. Sussmann.
    Orbits of families of vector fields and integrability of distributions.
    Trans. Amer. Math. Soc., 180:171-188, 1973. MR 0321133 (47:9666)
  • 38. I. Vaisman.
    Lectures on the Geometry of Poisson Manifolds, volume 118 of Progress in Mathematics.
    Birkhäuser Verlag, Basel, 1994. MR 1269545 (95h:58057)
  • 39. P.G. Walczak.
    A theorem on diffeomorphisms in the category of differential spaces.
    Bull. Acad. Polon. Sci., Ser. Sci. Astr. Math. Phys., 21:325-329, 1973. MR 0317348 (47:5895)
  • 40. H. Weyl.
    The Classical Groups, Their Invariants and Representations. 2nd ed.
    Princeton Mathematical Series. 1. Princeton, NJ: Princeton University Press, xiii, 320 p., 1946. MR 1488158 (98k:01049)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 70H45, 70G65, 70G45, 53D17, 53D99

Retrieve articles in all journals with MSC (2010): 70H45, 70G65, 70G45, 53D17, 53D99


Additional Information

M. Jotz
Affiliation: Section de Mathématiques, École Polytechnique Fédérale de Lausanne, 1015 Lausanne, Switzerland
Email: madeleine.jotz@epfl.ch

T. S. Ratiu
Affiliation: Section de Mathématiques, et Centre Bernouilli, École Polytechnique Fédérale de Lausanne, 1015 Lausanne, Switzerland
Email: tudor.ratiu@epfl.ch

J. Śniatycki
Affiliation: Department of Mathematics and Statistics, University of Calgary, Calgary, Alberta, Canada
Email: sniat@math.ucalgary.ca

DOI: https://doi.org/10.1090/S0002-9947-2011-05220-7
Received by editor(s): January 14, 2009
Published electronically: January 10, 2011
Additional Notes: The first author was partially supported by Swiss NSF grant 200021-121512.
The second author was partially supported by Swiss NSF grant 200021-121512.
The third author was supported by an NSERC Discovery Grant.
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society